New York, 2005

Hail in New York, June 28, 2005

June 28, 2005 · NWS BTV · 1 event in 1 county or zone

A warm and very humid airmass was in place across northern New York. Thunderstorms developed across Franklin county with Penny size hail reported in Chateaugay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A warm and very humid airmass was in place across northern New York. Thunderstorms developed across Franklin county with Penny size hail reported in Chateaugay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 28, 1:35 PM EST, 5 hours 1 minute earlier.

Area forecast discussion, Jun 28, 1:35 PM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
235 PM EDT TUE JUN 28 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
A FEW MORE DAYS OF THE WARM SOUPY WEATHER...THEN RELIEF BY THE END
OF THE WEEK. DIURNAL THUNDERSTORMS HAVE DEVELOPED IN THE AFTERNOON
HEATING OVER THE HIGHER TERRAIN...AS LAPS SURFACE BASED CAPES
APPROACHING 2000 J/KG. LOW PRESSURE AREA WITH TROPICAL HISTORY
ACROSS FAR SOUTHERN VT IN KALYS AREA FORECAST TO MOVE EAST INTO
CENTRAL NEW ENGLAND...AND NOT HAVE AN EFFECT ON BTVS FORECAST AREA.
SHOWERS/THUNDERSTORMS TO CONTINUE INTO THE EVENING...THEN DISSIPATE
AS SUN SETS AND AIRMASS STABILIZES. STORMS ARE MOVING VERY
SLOWLY...AND PWATS 1.25 TO 1.5 AREAS UNDER THE STORMS CAN PICK UP A
QUICK 1 TO 1.5 INCHES.

FOR WEDNESDAY...A WEAK COLD FRONT IS FORECAST TO MOVE INTO THE AREA
IN FITS AND STARTS...ALTHOUGH IT WILL HAVE SOME SUPPORT IN A 5H
TROUGH. BY 12Z...A SURFACE PRE-FRONTAL TROUGH WILL BE EAST/WEST
ACROSS CENTRAL PART OF AREA...WITH FRONT TO NORTH ACROSS ST.LAWRENCE
VALLEY. DURING THE DAY THE TROUGH AND FRONT WILL SAG SOUTHWARD...AND
BE THE FOCUS OF CONVECTION. LEFT LIKELY POPS ALL DAY...THINKING
TROUGH COULD TRIGGER PRECIP IN THE MORNING...THEN FRONT IN THE
AFTERNOON. THE FRONT WILL STALL ACROSS THE REGION HOWEVER...AND
PROVIDE ONLY MINIMAL RELIEF FROM WARM TEMPS AND HIGH HUMIDITY.

FOR THURS...APPROACHING LOW PRESSURE FROM WEST WILL TURN WINDS
SOUTHERLY...AND BRING RETURN FLOW OF WARM HUMID AIR. WERE UNDER
SHORT WAVE RIDGING AT 5H WHICH COULD KEEP US CAPPED...SO WENT WITH
LOWER CHC POPS FOR AFTERNOON/EVENING THUNDERSTORMS.  BROKE UP TIMING
IN GRIDS TO TRY TO SHOW DIURNAL NATURE OF PRECIP. WILL WORD ZONES
WITH CHANCE MAINLY AFTERNOON/EVENING.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
FRNT THRU MUCH OF CWA FRIDAY NGT...PUSHING EAST INTO NH BY 06Z-09Z.
WILL CONTINUE MENTION RW/TRW...TAPERING FROM WEST TO EAST WITH
EASTERN VT SEEING LAST OF PRECIP. SFC RIGDE BUILDING DOWN SE FROM
CANADA OVER THE REGION DURING THE DAY SATURDAY...PROVIDING RELIEF
FROM SUMMER TEMPS DURING WEEK. MDLS HAVE RIDGE CONTINUING TO SLIDE
SE OVER THE WEEKEND...SETTING UP SOUTH OF NEW ENGLAND...FOR ANOTHER
ROUND OF WARM/HUMID WX FOR BEGINNING OF WEEK. 850MB TEMPS 16-18C
WORKING INTO AREA ON MONDAY...WOULD TRANSLATE INTO AT LEAST MID TO
UPPER 80S AREA CWA. HPC TEMP GUIDANCE LOW SO WILL TWEAK UP A BIT.
WILL ALSO ADD IN SL CHANCE FOR TRW FOR AFTERNOON/EARLY EVENING
ACROSS AREA. SEEN IN PAST WEEK WITH HUMID AIRMASS OVER AREA...SO
WILL CONTINUE MENTION HERE AS WELL. FRNT APPROACHES FROM WEST MON
NGT INTO TUESDAY. WILL KEEP HIGH CHANCE POPS ALREADY MENTIONED FOR
DAYTIME TUESDAY...BUT ADJUST POPS TO BETTER SHOW FROPA OVER CWA.
ALSO ADJUST SO TEMPS A BIT LOWER FROM MONDAY/S HIGHS.

&&

.AVIATION...
SCAT TS ACROSS MUCH OF CWA THRU 00Z FOR MVFR/IFR COND...OTHERWISE
VFR CONDITIONS W/ SCT MID CLD BKN HIGH CLD DECK. AREAS OF FG/HZ ALL
SITES THRU 10Z-11Z...W/ VFR/MVFR COND...IFR AT TIMES AT KSLK. AFT
11Z LGT -RW INCR FROM W TO E WITH TRW MIXED IN. WINDS SLOWLY
SHIFTING FROM SSW TO WNW...10KTS OR LESS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...HANSON
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jun 28, 2:07 AM EST, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
307 AM EDT TUE JUN 28 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-290706-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
307 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

VERY WARM AND HUMID CONDITIONS WITH TEMPERATURES IN THE UPPER 80S TO
AROUND 90. THE ELDERLY AND VERY YOUNG ARE MOST SUSCEPTIBLE TO THE
DANGERS OF EXCESSIVE HEAT. DO NOT OVER EXERT YOURSELF...DRINK PLENTY
OF WATER, FIND SHADE OR AN AIR CONDITIONED BUILDING AS MUCH AS
POSSIBLE AND NEVER LEAVE CHILDREN OR PETS AN A VEHICLE.

THUNDERSTORMS WILL BECOME MORE NUMEROUS TODAY BUT STILL BE SCATTERED
IN NATURE. ANY THUNDERSTORMS WILL BE VERY SLOW MOVING AND CONTAIN
VERY HEAVY RAIN, THUS THE POTENTIAL DOES EXIST FOR LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS BECOMING MORE NUMEROUS WEDNESDAY THROUGH
FRIDAY THEN DRY COMFORTABLE WEATHER RETURNS.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION NOT EXPECTED AT THE MOMENT.

In the hours before

Local storm report, Jun 28, 5:48 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
648 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             OSWEGATCHIE             44.18N 75.07W
06/28/2005  0.88 INCH        ST. LAWRENCE       NY   TRAINED SPOTTER

&&

PS

The radar

The Burlington radar (KCXX), 84 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
June 28, 6:36 PM EST
Where
Franklin County, Chateaugay
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.917, -74.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460993.